Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Lubbock, TX

April 16, 2017Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2017, 8:11 PM CDT for Terry County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 8:11 PM CDT (01:11 UTC)
Expired
Apr 16, 2017, 8:45 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Terry County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:16 PM CDTHAIL 1.5Brownfield, TX
Apr 16, 8:30 PM CDTHAIL 21 Nnw Brownfield, TXEASTER EGG SIZE HAIL ALONG HWY 137 N OF BROWNFIELD
Apr 16, 8:45 PM CDTHAIL 1.5Brownfield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS54 KLUB 170111
SVRLUB
TXC445-170145-
/O.NEW.KLUB.SV.W.0048.170417T0111Z-170417T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
811 PM CDT SUN APR 16 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Eastern Terry County in northwestern Texas...

* Until 845 PM CDT

* At 811 PM CDT, a severe thunderstorm was located near Brownfield,
  moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3309 10234 3329 10231 3332 10208 3296 10208
TIME...MOT...LOC 0111Z 299DEG 16KT 3313 10220 

HAIL...1.50IN
WIND...<50MPH
 
$$

JGD
2 follow-up statements
716 
WWUS54 KLUB 170121
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
821 PM CDT SUN APR 16 2017

TXC445-170145-
/O.CON.KLUB.SV.W.0048.000000T0000Z-170417T0145Z/
Terry TX-
821 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN TERRY COUNTY...

At 820 PM CDT, a severe thunderstorm was located 8 miles southeast 
of Brownfield, moving southeast at 20 mph. Ping pong size hail has 
been reported in Brownfield with this storm.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3309 10234 3328 10230 3332 10208 3296 10208
TIME...MOT...LOC 0120Z 299DEG 16KT 3311 10216 

HAIL...1.50IN
WIND...<50MPH
 
$$

JGD
611 
WWUS54 KLUB 170124
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
824 PM CDT SUN APR 16 2017

TXC445-170145-
/O.CON.KLUB.SV.W.0048.000000T0000Z-170417T0145Z/
Terry TX-
824 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN TERRY COUNTY...

At 824 PM CDT, a severe thunderstorm was located 8 miles northwest of
New Moore, or 9 miles southeast of Brownfield, moving southeast at 20
mph.

HAZARD...Two inch hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3309 10234 3328 10230 3331 10208 3296 10208
TIME...MOT...LOC 0124Z 299DEG 16KT 3310 10214 

HAIL...2.00IN
WIND...<50MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:13 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 16, 6:13 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 PM CDT Sun Apr 16 2017

.AVIATION...
Isolated to scattered thunderstorms will be possible through the
evening hours at all three terminals. During overnight hours,
toward sunrise, as the atmosphere stabilizes we will see low CIGS
move in with some patchy to possibly dense fog developing for all
three sites as well. Thickest fog will develop near areas with
most rainfall between now and sunrise Monday.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/

SHORT TERM...
There are a few more things going for convective development for
this afternoon and evening. Although, a variety of solutions
presented by models have not inspired confidence in the convective
forecast for the rest of today.

A weak short wave was currently moving overhead with another moving
out of northern Mexico into southwestern Texas. This had already led
to development of storms in the extreme southwestern part of the
state. Upper level winds will continue to back in advance of this
short wave. The southward advancing cold front has stalled or nearly
stalled out bisecting the region from northeast through southwest.
In response, surface winds have been backing to the southeast of the
front. Although wind speeds are light, this has led to better low
level convergence than seen in recent days. Mixed layer CAPEs are
already pushing over 4000 J/kg with minimal capping in some spots.
The cap will further erode over much of the area off the caprock by
late afternoon. A low level theta-e axis has formed to the south of
Lubbock which may lend some credibility to the NSSL-WRF forecast of
developing convection in the southwestern South Plains. Deep layer
shear is still relatively weak with wind vectors only about 25-30kt
but this was enough to obtain strongly rotating storms a couple of
nights ago. Given surface dew points from the lower to mid 60s, LCLs
will also be relatively low. Low level helicities will increase
towards 00Z briefly increasing a tornado threat. Furthermore, slow
moving storms especially right movers will contribute to a flooding
threat. By late tonight, models have been fairly consistent in
dropping a complex of storms southward out of the eastern Panhandle
into the Childress area.

Convection will again be possible on Monday afternoon although
chances are less than today under broad southeasterly low level
flow. Convection chances are still highly uncertain given weak
ridging building in overhead. However, the atmosphere will remain
very unstable during the afternoon hours.

LONG TERM...
A subtle shortwave trough passing across the area Monday evening,
may be able to support linger t-storm activity through the
evening hours, slowly progressing into the Rolling Plains.
Shortwave ridging, albeit not very strong, will build in from the
southwest Tuesday, and should keep the atmosphere capped. Flow
aloft turns westerly Wednesday as the next trough moves out of the
Rockies and over the central and northern high plains. It looks
like the dryline will be driven eastward by the westerly flow,
leading to warm and dry conditions across most of the forecast
area, with highs around 90. The dryline may hold up in the
southern Rolling Plains, but even in that area we expect the cap
to hold.

By Thursday, we still anticipate a cold front to be moving through
northwest Texas while the next upper trough approaches from the
west. At this time, it appears that the frontal zone will be in or
near to the forecast area setting up a isentropic upglide pattern
late Thursday into early Friday. Morning guidance continues to
suggest the preferred focus for coupled ascent will be located
across northern portions of the South Plains into the southern
Texas Panhandle, so our PoPs still favor our northern counties. A
stronger front should push through the area Friday night into
Saturday morning as a more energetic upper-level storm moves
southeast from the Rockies and deepens in the central plains.
There may be a window for precip chances along the front during
this period, mainly in the Rolling Plains where the front
intersects deeper moisture. Cooler temperatures for Saturday in
the wake of the front.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
606 PM CDT Sun Apr 16 2017

TXZ021>044-172315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
606 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms will be possible this
afternoon and evening with the highest chances favoring along and
east a line from Silverton to Plains. The main severe threat will
be very large hail up to the size of baseballs and damaging winds
in excess of 70 mph. Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms will be possible Monday afternoon
and evening mainly to the east of the Caprock escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:25 PM CDTSevere Thunderstorm WarningLUBTerry35 min
Apr 16, 8:31 PM CDTSevere Thunderstorm WarningLUBTerry29 min
Apr 16, 8:45 PM CDTAreal Flood AdvisoryLUBTerry4 hr
Apr 16, 8:48 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock27 min
Apr 16, 8:57 PM CDTSevere Thunderstorm WarningLUBTerry33 min
Apr 16, 9:11 PM CDTSevere Thunderstorm WarningLUBHale, Lamb34 min
Apr 16, 9:16 PM CDTSevere Thunderstorm WarningLUBLynn29 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher52 min
Apr 16, 9:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
Apr 16, 9:42 PM CDTSevere Thunderstorm WarningLUBSwisher33 min
Apr 16, 9:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher31 min
Apr 16, 9:52 PM CDTTornado WarningLUBBriscoe, Swisher23 min
Apr 16, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher17 min
Apr 16, 10:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher33 min
Apr 16, 10:48 PM CDTFlash Flood WarningLUBBriscoe, Hall117 min
Apr 16, 10:55 PM CDTSevere Thunderstorm WarningLUBBriscoe35 min
Apr 16, 11:03 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
Apr 16, 11:17 PM CDTSevere Thunderstorm WarningLUBHale, Lamb28 min
Apr 16, 11:37 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher38 min
Apr 16, 11:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
Apr 17, 12:19 AM CDTAreal Flood AdvisoryLUBChildress116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.